Case Studies: Vasovagal Syncope and Hyperventilation Syndrome

Warning: This article is intended for people in the medical profession and not for general reading. Information contained here is based on my studies and experience on the subject matter and may not reflect current medicine. The reader is advised to check with current sources.

Case 1: P.T., a 19-yr. old male, 4th year ECE undergraduate, presented at the ER with sudden dyspnea which woke the patient from sleep. History started few minutes prior to admission and started as a sudden dizziness followed by palpitation and dyspnea. Patient had been asleep for quite some time and had no previous episodes.

Case 2: A.R., a 14 yr-old male, presented at the ER with dyspnea and a brief period of unconsciousness. Few hours prior to admission, patient took 5 “Extra Joss” (an energy drink high in caffeine and taurine) sachets diluted in 1 glass of water. He was preparing for a class presentation which he crammed for all night. Few minutes prior to admission, patient noted a sudden chest pain on the way to class with palpitation and a sudden loss of consciousness. He was found by his classmates and was described to be breathing heavily even if unconscious.

Case 3: E.E., a 22 yr old female prostitute was brought to the ER due to loss of consciousness. Few minutes prior to admission, patient, apparently drunk, had a fight with a long-time customer. She was noted to have chest pain, palpitations, heavy breathing and lost consciousness.

SUMMARY

In a large population like Manila, I get to hear about these cases in a frequency of 1:100 ER admissions. They are usually anecdotal and most interns poke fun at them and brand these patients “maarte.” The disease was even called TIA or the “Tang-Ina Attack” (a Filipino cuss word). The patient usually recovers at the ER and was deemed unworthy of a resident’s time.

When I got to Olongapo, lo and behold, the frequency was 1:10. It was so common, patients are usually surprised when I hit them with a House MD line, “No, this is what happened…” The pathophysiology is not yet clear in most literature but the cases usually presents the same that I agree with current theories. Most cases are young and had an alcohol binge. I had about 10 cases of the  example 3  since I started working here a year ago. All the cases presented above were admitted and had a work-up to search for organic causes.

They presented at the ER pretty much the same way. They were breathing rapidly and awake except for patients who were alcohol intoxicated. The Blood Pressure is always low with measures of 90/50 to sometimes 80/40. There is a 90% incidence of paresthesia and also the same incidence of acral rigidity. There were no cyanosis noted on all patients, however unconscious patients presented with pallor. (Note: I did not contemplate on writing a study on these subjects when I met these patients and I do not have access to the charts. Stated frequencies are mostly estimation.) Pertinent negative PE’s were no anisocoria, clear breath sounds, regular heart rate (usually at a high range of 90 to 100) with no murmurs. Diagnostic exams for all three patients above included a Chest X-ray, an ECG, an ABG, CBC, Electrolytes and a Urinalysis. Chest X-ray and ECG were always normal even in older patients. CBC and Electrolytes were not helpful except for occasional mild imbalances which were easily corrected by Kalium durules and NaCl tablets. In about 90% of cases, I diagnose a mild Urinary Tract Infection; and in 50% of cases, the ABG shows respiratory alkalosis (typical of hyperventilation).

The working impression is (most of the time) Hyperventilation Syndrome with [Near] Syncope probably Vasovagal; r/o Anxiety Disorder.

Management is mostly palliative. Supplementation of O2 via nasal cannula was standard for all ER patients with dyspnea. I always lower this to 1-2 L/min once I suspect a hyperventilation syndrome and I let the patient breathe through a brown paper bag which appears to minimize the palpitations and the acral rigidity. The legs were raised to mimic a Trendelenburg position. 300 cc of IVF (usually D5NM) was given fast drip. Propanolol 40 mg 1 tab sublingual was given once the BP was raised to normal. Appropriate antibiotic therapy was instituted once they were diagnosed with a bacterial infection. 24-hour admissions did not result in repeat hyperventilation attacks. Patients were sent home and thereafter were given a referral to a psychiatrist. I wanted to rule out a Generalized anxiety disorder. Only 1% responded to this referral and psychiatrists attributed no conclusive evidence of GAD to explain the attacks. They were given Fluoxetine 1 tab daily nonetheless. Those who did not follow a psychiatric referral were readmitted due to the same condition weeks and sometimes months after the prior incident.

Due to lack of a peer review since I am not currently in a residency training program I would really love to hear your comments and questions at this point. I will follow up with a second article.

5 thoughts on “Case Studies: Vasovagal Syncope and Hyperventilation Syndrome

  1. Hi zeromd, I’m Dr. Charles Florendo from Manila. Most people who suffer vasovagal syncope or acute neurocirculatory asthenia usually suffer from another problem called “Chronic Hyperventilation Syndrome” also known as “Dysfunctional Breathing”. I have been researching on it for the last 7years. The chronic form has a different presentation and is usually misdiagnosed as chronic fatigue, hyperactivity, rhinitis, costochondritis, or something else. You are right: medications dont offer cure, but there is treatment for it. The British Thoracic Society recommends the use of “Breathing Retraining” to treat it. Breathing retraining is easy and effective. I’ve successfully treated many patients here and abroad using it already. Ive been asked to lecture about it to the PCCP, while the The Philippine Academy of Family Physicians even recognized one of the case reports I presented which concerns its successful treatment. Once the chronic form is treated, the acute presentations such as vasovagal syncope also disappear. I hope we can work together on these patients soon. You can find my information at http://www.breathingexpert.com

  2. Pingback: 2010 in review « Zero Mella MD

  3. Hi. I have a question. I am 28, I have been diagnosed with vasovagal syncope, but I have tried the medication, and still fainting. I know that there have been studies done on this However, I have had a mild seizure from what people tell me that have seen me faint. The medications seem to decrease my fainting, but now I am having the seizures. I am kind of at a loss here. What should I do at this point? And will this condition be something that can be cured?

    • In vasovagal syncope, there is usually a prodrome or a warning before an attack. I always ask my patients for this and they vary. Some see floaters, some have headaches, and most report dizziness and palpitations. The idea to prevent an attack is to increase blood flow to the brain or you lose consciousness. At home, I ask them to lie down and at work or school, I ask them to place their head between their knees while sittings or otherwise if possible, just lie down.

      Medications don’t offer cure. They provide a way to prevent them based on pathophysiology. There is no set guidelines yet regarding the medications but we do prescribe them because it may help. I’m just curious as to what medications are you taking for the vasovagal syncope?

      Regarding the seizures, can you describe what other people see? Did anybody record them?

      As an advice though, I recommend stopping the medications and informing your primary care physician regarding this side effect. He may offer other type of medications or see this as another symptom. Propanolol and Fluoxetine, to my knowledge does not or probably rarely (<0.1%) causes seizures.

  4. Pingback: Twitted by SubicToday

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s